Alert archive / Illinois / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS Lincoln, IL

May 31, 2013Schuyler County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 31, 2013, 8:25 AM CDT for Schuyler County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2013, 8:25 AM CDT (13:25 UTC)
Expired
May 31, 2013, 2:30 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WGUS53 KILX 311325
FFWILX
ILC169-311930-
/O.NEW.KILX.FF.W.0028.130531T1325Z-130531T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
825 AM CDT FRI MAY 31 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 230 PM CDT FRIDAY

* AT 822 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING ACROSS THE WARNED AREA. ROADS CLOSED BY FLOODING          
  INCLUDE CENTER ROAD AND HALE RIDGE ROAD AMONG OTHERS IN THE LA     
  MOINE RIVER BOTTOM...FAIRFIELD ROAD 5 MILES SOUTH OF               
  RUSHVILLE...ROUTE 103 AND OLD ROUTE 67. WATER WAS STILL FLOWING    
  ACROSS THE ROAD IN THESE AREAS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...RUSHVILLE...
  BROOKLYN...BROWNING AND LITTLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA...AS SHOWERS AND THUNDERSTORMS CURRENTLY OVER MISSOURI 
TRACK EASTWARD INTO THE ILLINOIS RIVER VALLEY LATER THIS MORNING.

&&

LAT...LON 4028 9091 4028 9045 4019 9045 4019 9020
      4016 9020 4016 9026 4012 9037 4001 9045
      3998 9053 3997 9059 4002 9062 4005 9068
      4007 9068 4008 9071 4010 9071 4011 9092

$$

BARNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:50 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 31, 6:50 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
650 AM CDT FRI MAY 31 2013

.DISCUSSION...
ISSUED 325 AM CDT FRI MAY 31 2013

SHORT TERM...TODAY THROUGH SUNDAY

07Z SURFACE MAP SHOWED LITTLE CHANGE FROM 24 HRS AGO WITH A LOW
PRESSURE COMPLEX STRETCHED ALONG THE PLAINS...WITH THE DOMINANT
LOW OVER NORTH CENTRAL SD. ALOFT A VIGOROUS CLOSED LOW AT 500 MB
WAS SPINNING OVER THE DAKOTAS AND SENDING SHORTWAVES EAST INTO THE
MIDWEST. THIS SPARKED SEVERE STORMS LAST NIGHT AND CONTINUES TO
PRODUCE LOCALLY HEAVY RAIN OVER THE EASTERN CWA EARLY THIS
MORNING. ANOTHER SHORTWAVE SLIDING INTO THE KS/NEB BORDER REGION
IS ALREADY IGNITING ANOTHER ROUND OF THUNDERSTORMS IN NE KS. WITH
SUPPORT FROM A 40-50 KT SW LLJ THIS COMPLEX IS EXPECTED TO GROW
UPSCALE THROUGH THIS MORNING AND REACH INTO WESTERN IL AROUND
14-15Z. FOR CONVECTIVE TRENDS TODAY HAVE CLOSELY FOLLOWED THE 4KM
NSSL WRF WHICH HAS PERFORMED WELL THE PAST COUPLE DAYS...AND ALSO
LOOKS SIMILAR TO THE 4KM LSX ARW-WRF. THESE MODELS WOULD SUGGEST
THIS COMPLEX AFFECTING THE NORTHWEST HALF OF THE CWA THROUGH
EARLY AFTERNOON...THEN DEVELOPMENT ALONG THE LEADING EDGE OF THE
OUTFLOW AFFECTING THE CENTRAL AND SOUTHERN CWA INTO THIS EVENING.
LOOKING AT SEVERE WX PARAMETERS...45-55 KT 0-6KM BULK SHEAR AND
SURFACE BASED CAPES IN EXCESS OF 2K J/KG WOULD SUPPORT
ORGANIZATION FOR A SQUALL LINE OR QLCS TYPE EVENT. ANY LOCAL
BACKING OF THE SFC FLOW WOULD SUPPORT AN ISOLATED TORNADO THREAT.
OF COURSE THE EVOLUTION OF THE EXPECTED MCS TO OUR WEST WILL BE
KEY TO DEVELOPMENT LATER TODAY...AS A CONVECTIVELY OVERTURNED
AIRMASS AND/OR CAPE REDUCING DENSE OVERCAST MAKE THE SEVERE
TRENDS MORE COMPLICATED. HEAVY RAIN RATES ARE POSSIBLE ONCE
AGAIN...AND WITH 1.5-1.8 INCH PRECIPITABLE WATER THE THE POTENTIAL
FOR TRAINING CELLS HAVE EXPANDED THE FLASH FLOOD WATCH TO COVER
THE ENTIRE CWA RUNNING THROUGH 00Z/SUN.

THE COLD FRONT IS FORECAST TO PUSH ACROSS THE CWA ON SATURDAY AND
PRODUCE ANOTHER ROUND OF LOCALLY HEAVY RAIN AND POSSIBLE SEVERE
STORMS. BASED ON TIMING THE CENTRAL AND EASTERN CWA PRIMARILY EAST
OF I-55 LOOK MOST SUSCEPTIBLE FOR MORE INTENSE ACTIVITY.

THE POST-FRONTAL AIRMASS WILL BRING MUCH COOLER AIR INTO THE
MIDWEST ON SUNDAY. HAVE ADDED A SLIGHT CHANCE OF SHOWERS AS LLVL
MOISTURE LINGERS AND ANOTHER SHORTWAVE ROTATES AROUND THE GREAT
LAKES TROF IN CYCLONIC FLOW.

LONG TERM...MONDAY THROUGH THURSDAY

CANADIAN HIGH PRESSURE SHIFTING ACROSS THE GREAT LAKES IS EXPECTED
TO PRODUCE QUIET AND SEASONABLY COOL WEATHER INTO TUESDAY. HOWEVER BY
MID-WEEK ANOTHER CLOSED MID LEVEL LOW IS FORECAST TO MOVE INTO THE
NORTHERN PLAINS. THIS WILL SPIN UP ANOTHER PLAINS SFC LOW...AND
WARM ADVECTION PRECIP WILL SPREAD EAST ACROSS THE REGION. THIS
LOOKS TO BE ANOTHER SLOW MOVING SYSTEM WITH POPS LINGERING
THURSDAY AND LIKELY BEYOND. SYSTEM SHOULD NOT BE AS INTENSE AS
THE LAST FEW WE HAVE DEALT WITH AS A SUB-TROPICAL RIDGE OVER
NORTHERN MEXICO LIMITS DEEP MOISTURE FEED.

&&

.AVIATION...
ISSUED 644 AM CDT FRI MAY 31 2013
A SLIGHT SHIFT IN THE FORECAST THIS MORNING AS THE HIGH RES MODELS
SHOWING THE PROGRESSION OF A COMPLEX IN NRN MO PUSHING INTO
CENTRAL IL THIS MORNING AND MOVING THE TIME TABLE UP A BIT.
PUTTING TEMPO GROUPS IN FOR THE TIME FRAME SURROUNDING 16Z TO
20Z...LINGERING RAIN A LITTLE LONGER THROUGH CENTRAL IL...THEN
DRIVING PRECIP SOUTH. TROUBLE STILL REMAINS WITH THE POTENTIAL FOR
THE ATMOSPHERE TO RECOVER AND REFIRE LATER IN THE EVENING WITH
ANOTHER ROUND. SINCE 4KM MODELS STARTING TO LOOK WORKED
OVER...HAVE OPTED FOR A SIMPLE VCTS MENTION THROUGH THE AFTERNOON.
FOR NOW...CIGS MOSTLY IN THE VFR EXCEPT WITH THE TS. BRISK
SOUTHERLY WINDS YET AGAIN WITH STOUT GUSTS TO 28-30KT.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, May 31, 6:25 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
625 AM CDT FRI MAY 31 2013

ILZ027>031-036-037-040-041-047>050-011100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
625 AM CDT FRI MAY 31 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF THUNDERSTORMS FOR CENTRAL ILLINOIS. THIS
AFTERNOON...THUNDERSTORMS WILL MOVE THROUGH CENTRAL ILLINOIS
LATER THIS AND MAY BECOME SEVERE...PRODUCING DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. ANOTHER INCH OR TWO
OF RAIN TODAY AND TONIGHT WILL CONTRIBUTE TO THE ONGOING THREAT OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED SATURDAY AS WELL. MAJORITY
OF THE SEVERE WEATHER SHOULD BE TO THE SOUTHEAST...THOUGH HEAVY
RAINS WILL CONTINUE TO THREATEN WITH FLASH FLOODING.

FLOODING WILL CONTINUE ALONG THE SPOON RIVER THROUGH MONDAY OR
TUESDAY. RIVER LEVELS WILL CONTINUE TO RISE ALONG THE ILLINOIS
RIVER AS WELL...WITH ALL POINTS FROM HENRY DOWNSTREAM GOING ABOVE
FLOOD STAGE FROM FRIDAY INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MIDDAY THROUGH THE
AFTERNOON.

ILZ038-042>046-051>057-061>063-066>068-071>073-011130-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
625 AM CDT FRI MAY 31 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF THUNDERSTORMS FOR CENTRAL ILLINOIS. THIS
AFTERNOON...THUNDERSTORMS WILL MOVE THROUGH CENTRAL ILLINOIS
AND MAY BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES. ANOTHER INCH OR TWO OF RAIN TODAY
AND TONIGHT WILL CONTRIBUTE TO THE ONGOING THREAT OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE SATURDAY AS WELL. SOME OF THE STORMS
COULD BECOME SEVERE ON SATURDAY...WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS. EARLY INDICATIONS SUGGEST TOTAL RAINFALL
AMOUNTS OF ANOTHER INCH OR SO WILL BE POSSIBLE SATURDAY...WITH
ISOLATED HIGHER AMOUNTS WITHIN STRONGER STORMS. THE THREAT OF
SEVERE STORMS SHOULD DIMINISH WEST OF THE ILLINOIS RIVER ON
SATURDAY.

FLOODING WILL CONTINUE ALONG THE SPOON RIVER THROUGH MONDAY OR
TUESDAY. RIVER LEVELS WILL CONTINUE TO RISE ALONG THE ILLINOIS
RIVER AS WELL...WITH ALL POINTS FROM HENRY DOWNSTREAM GOING ABOVE
FLOOD STAGE FROM FRIDAY INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MIDDAY...INTO THIS
EVENING.

HJS

In the hours before

Local storm report, May 31, 8:11 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
811 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

OUSLEY
Local storm report, May 31, 8:24 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
824 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       9 S MARSHALL            39.27N 87.69W
05/31/2013  M1.31 INCH       CLARK              IL   MESONET

            SWOP REPORT FOR WEST UNION 1W.

&&

OUSLEY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:43 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon47 min
May 30, 7:45 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon45 min
May 30, 8:16 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard, Sangamon, Tazewell44 min
May 30, 8:30 PM CDTFlash Flood WarningILXMason, Tazewell6 hr
May 30, 9:32 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion58 min
May 30, 9:55 PM CDTSevere Thunderstorm WarningILXClark, Clay, Crawford, Effingham, Jasper, Lawrence and 1 more50 min
May 30, 10:11 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar, Effingham, Jasper49 min
May 30, 10:42 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Edgar, Lawrence48 min
May 31, 12:34 AM CDTFlash Flood WarningILXSchuyler8 hr
May 31, 2:36 AM CDTSevere Thunderstorm WarningILXCrawford39 min
May 31, 3:53 AM CDTRiver Flood WarningILXMcLean, Tazewell, Woodford3 days
May 31, 4:23 AM CDTAreal Flood AdvisoryILXJasper, Richland6 hr
May 31, 9:19 AM CDTRiver Flood WarningILXClay, Richland8 days
May 31, 9:37 AM CDTRiver Flood WarningILXLawrence6 days
May 31, 11:05 AM CDTRiver Flood WarningILXPiatt4 days
May 31, 11:05 AM CDTRiver Flood WarningILXCass, Mason, Menard6 days
May 31, 4:20 PM CDTSpecial Weather StatementILXMcLean55 min
May 31, 4:34 PM CDTFlash Flood WarningILXMcLean, Tazewell, Woodford6 hr
May 31, 4:58 PM CDTSevere Thunderstorm WarningILXMcLean32 min

Nearby

Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.